Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 254, NWS Jackson, MS

May 21, 2012Catahoula Parish, Franklin Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 4:52 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 4:52 PM CDT (21:52 UTC)
Expired
May 21, 2012, 5:30 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Catahoula Parish, LA, Franklin Parish, LA

What was reported inside it

TimeReportWhereRemark
May 21, 4:55 PM CDTHAIL 1Jigger, LA
May 21, 5:07 PM CDTTSTM WND DMG4 Wnw Wisner, LATREES DOWN ACROSS ROAD IN AREA NEAR WISNER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS54 KJAN 212152
SVRJAN
LAC025-041-212230-
/O.NEW.KJAN.SV.W.0254.120521T2152Z-120521T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CATAHOULA PARISH IN NORTHEAST LOUISIANA...
  SOUTHWESTERN FRANKLIN PARISH IN NORTHEAST LOUISIANA...

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JIGGER MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WISNER BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3197 9156 3185 9173 3202 9186 3212 9170
TIME...MOT...LOC 2151Z 317DEG 15KT 3203 9174

$$

MRM
2 follow-up statements
905 
WWUS54 KJAN 212202
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
502 PM CDT MON MAY 21 2012

LAC025-041-212230-
/O.CON.KJAN.SV.W.0254.000000T0000Z-120521T2230Z/
FRANKLIN LA-CATAHOULA LA-
502 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CATAHOULA AND SOUTHWESTERN FRANKLIN PARISHES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JIGGER MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WISNER BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3197 9156 3185 9173 3202 9186 3212 9170
TIME...MOT...LOC 2202Z 317DEG 15KT 3200 9170

$$

MRM
457 
WWUS54 KJAN 212214
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT MON MAY 21 2012

LAC025-041-212230-
/O.CON.KJAN.SV.W.0254.000000T0000Z-120521T2230Z/
FRANKLIN LA-CATAHOULA LA-
514 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CATAHOULA AND SOUTHWESTERN FRANKLIN PARISHES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
WISNER MOVING SOUTHEAST AT 15 MPH. THERE WERE SOME REPORTED BLOWN 
DOWN TREES NEAR WISNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3197 9156 3185 9173 3202 9186 3212 9170
TIME...MOT...LOC 2213Z 317DEG 15KT 3197 9166

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:11 PM CDT, 41 minutes earlier.

Area forecast discussion, May 21, 4:11 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT MON MAY 21 2012

.DISCUSSION...

REMAINDER OF THE AFTERNOON INTO THE EVENING...THUNDERSTORMS HAVE
ERUPTED ACROSS MUCH OF THE ARKLAMISS AS EXPECTED WITH THE APPROACHING
SHORTWAVE TROUGH AND COLD FRONT. MOST ACTIVITY CONFINED TO AREAS
ALONG THE NATCHEZ TRACE PARKWAY WHERE MID LEVEL LAPSE RATES OF ~6.5
DEG C/KM AND SFC DEWPOINTS IN THE MID 60S ARE CONTRIBUTING TO MIXED
LAYER AROUND 2000 J/KG...BUT ADDITIONAL TSTMS ARE DEVELOPING UPSTREAM
OVER SOUTHEAST ARKANSAS.

DEEP SUB-CLOUD LAYER AND STEEP LOW LEVEL LAPSE RATES WILL ENHANCE
DEVELOPING COLD POOLS (AND ATTENDANT SVR WIND GUST RISK) WITH NW
FLOW ALOFT HELPING TO ACCELERATE THEM AS CLUSTERS OF CELLS ORGANIZE
INTO LINE SEGMENTS. HAIL AND STRONG TO SVR WIND GUSTS WILL ARE STILL
THE MAIN CONCERNS. DEPENDING ON HOW MUCH ACCELERATION TAKES PLACE...
THE RISK FOR STORMS WILL END QUICKLY THIS EVENING...ESPECIALLY THE
BOUNDARY LAYER STABILIZES WITH NIGHTTIME COOLING.

TONIGHT THROUGH TUESDAY NIGHT...GUIDANCE CONTINUES TO QUICKEN THE
PACE ON THE SHORTWAVE TROUGH PASSAGE AND A SUBSIDENT DRY AIRMASS TO
FOLLOW. SO LOOKS LIKE PRECIP WILL END TONIGHT WITH SURFACE HIGH
PRESSURE AND MUCH DRIER AIR MOVING IN FOR TUESDAY AND TUESDAY NIGHT
ACROSS THE ENTIRE ARKLAMISS. /EC/

WEDNESDAY THROUGH NEXT MONDAY...WITH HIGH PRESSURE AT THE SURFACE...
UPPER RIDGING WILL BUILD INTO AND STRENGTHEN ACROSS THE FORECAST AREA
DURING THE FORECAST PERIOD. ANY CHANCE FOR RAIN DURING THIS TIME LOOK
TO BE SLIM AND CONFINED TO THE LATE AFTERNOON HOURS. CONDITIONS WILL
ALSO WARM THROUGH THE PERIOD AS HIGHS IN THE UPPER 80S DURING MID-
WEEK...CLIMB INTO THE LOWER 90S HEADING INTO MEMORIAL DAY WEEKEND.
MEANWHILE...LOWS EACH NIGHT WILL ONLY FALL INTO THE MID AND UPPER
60S. /19/

&&

.AVIATION...TSRA XPCTD ACROSS THE REGION THRU THE REST OF THE AFTN
AND INTO THE EVENING. ISOLD SEVERE TSRA(60 MPH WINDS AND QUARTER
SIZE HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO
PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL
BE PSBL WITHIN TSRA. TSRA SHOULD DIMINISH BY 02Z WITH A GRADUAL
CLEARING TREND XPCTD INTO TONIGHT. VFR CONDS TO PREVAIL AT MOST
SITES AFTER 02Z...HOWEVER IFR CIG/VIS WILL BE PSBL EARLY TOMORROW
MORNING AT HBG. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY
AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  83  54  87 /  34   3   0   7
MERIDIAN      58  82  52  87 /  38   5   0   7
VICKSBURG     57  82  51  88 /  18   4   0   7
HATTIESBURG   61  86  55  89 /  36   4   5   5
NATCHEZ       61  82  56  86 /  28   3   0  11
GREENVILLE    59  79  54  86 /  10   4   0   7
GREENWOOD     57  79  51  85 /  10   3   0   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/19/BK
Hazardous weather outlook, May 21, 2:49 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT MON MAY 21 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
249 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE
SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING
WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL
GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH
MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, May 21, 4:38 PM CDT, 14 minutes before
MSZ042-043-212210-
MADISON MS-YAZOO MS-
438 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT MON MAY 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHEAST OF LITTLE YAZOO AT 438 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3267 9014 3253 9035 3269 9047 3280 9030
TIME...MOT...LOC 2138Z 321DEG 14KT 3268 9032

MRM
Special weather statement, May 21, 4:41 PM CDT, 11 minutes before
ARZ074-LAZ007-212200-
ASHLEY AR-MOREHOUSE LA-
441 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT MON MAY 21 2012

...STRONG STORM MOVING INTO SOUTHWEST ASHLEY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF WEST CROSSETT
AT 441 PM CDT...MOVING SOUTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

PEOPLE IN SOUTHWESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3321 9214 3322 9209 3324 9209 3327 9204
      3300 9183 3301 9207 3303 9212 3306 9212
      3308 9214 3311 9214 3313 9212 3315 9211
      3317 9214
TIME...MOT...LOC 2141Z 321DEG 14KT 3319 9212

EEC
Local storm report, May 21, 4:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 E DERMOTT             33.53N 91.39W
05/21/2012  E1.75 INCH       CHICOT             AR   EMERGENCY MNGR

            PEA TO GOLF BALL SIZED HAIL NEAR DERMOTT. REPORTED BY
            EMERGENCY MANAGEMENT.

&&
Local storm report, May 21, 4:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     3 SSE BOLTON            32.31N 90.44W
05/21/2012                   HINDS              MS   LAW ENFORCEMENT

            MULTIPLE TREES DOWN BETWEEN BOLTON AND RAYMOND

&&

CME
Local storm report, May 21, 4:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 WSW FLORENCE          32.14N 90.16W
05/21/2012  E1.00 INCH       RANKIN             MS   BROADCAST MEDIA

            ON WHITES ROAD

&&

GERARD
Special weather statement, May 21, 4:52 PM CDT, 0 minutes before
LAZ016-MSZ047-212205-
WARREN MS-MADISON LA-
452 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT MON MAY 21 2012

...STRONG STORM MOVING SOUTH ALONG MISSISSIPPI RIVER JUST WEST OF
VICKSBURG...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF MANSFORD AT
452 PM CDT...MOVING SOUTHEAST AT 15 MPH AND MOVING JUST WEST OF
VICKSBURG.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN WARREN COUNTY...AND EASTERN MADISON PARISH SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3226 9086 3219 9107 3242 9121 3254 9105
TIME...MOT...LOC 2152Z 319DEG 14KT 3241 9105

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:17 PM CDTSevere Thunderstorm WarningJANConcordia, Tensas43 min
May 21, 3:33 PM CDTSevere Thunderstorm WarningJANMadison27 min
May 21, 3:50 PM CDTSevere Thunderstorm WarningJANMadison40 min
May 21, 4:01 PM CDTSpecial Weather StatementJANRichland29 min
May 21, 4:50 PM CDTSevere Thunderstorm WarningJANMorehouse25 min
May 21, 5:04 PM CDTSevere Thunderstorm WarningJANMadison26 min
May 21, 5:14 PM CDTSevere Thunderstorm WarningJANMorehouse31 min
May 21, 5:31 PM CDTSpecial Weather StatementJANFranklin29 min
May 21, 5:34 PM CDTSpecial Weather StatementJANMadison31 min
May 21, 5:55 PM CDTSpecial Weather StatementJANConcordia30 min
May 21, 5:57 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia12 min
May 21, 6:13 PM CDTSpecial Weather StatementJANConcordia32 min
May 21, 6:37 PM CDTSpecial Weather StatementJANRichland33 min
May 21, 6:44 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland, West Carroll46 min
May 21, 6:55 PM CDTSpecial Weather StatementJANAvoyelles30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.